Funnel Cloud, Golden Valley
- When
- May 16, 5:10 PM MST to 5:13 PM MST
- Where
- Golden Valley County, 0.47 mi W of Sentinel Butte
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.920, -103.840
A surface low was located over northwest South Dakota with a warm front extending to the east. Thunderstorms developed to the north of the warm front, with two storms becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface low was located over northwest South Dakota with a warm front extending to the east. Thunderstorms developed to the north of the warm front, with two storms becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 16, 1:39 PM MST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 339 PM CDT SAT MAY 16 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 340 PM CDT SAT MAY 16 2015 CONCERNS THIS FORECAST PERIOD INCLUDE SEVERE WEATHER POSSIBILITY AND HEAVY RAIN. BY THE END OF THE SHORT TERM THE TRANSITION TO MUCH COOLER WEATHER WITH SOME SNOW BEGINS TO BE SEEN. AT 230 PM CDT...SURFACE LOW PRESSURE WAS CENTERED NEAR NORTHWEST SOUTH DAKOTA WITH AN EAST WEST WARM FRONTAL BOUNDARY EXTENDED ACROSS NORTH CENTRAL SOUTH DAKOTA. FLOW OVER THE WARM FRONT WAS GENERATING SHOWERS AND SCATTERED THUNDERSTORMS FROM MOBRIDGE NORTH TO NEAR MINOT AND NORTH TO THE CANADIAN BORDER. CONCERNING SEVERE WEATHER POTENTIAL...AN 18Z KBIS SOUNDINGS WAS CONDUCTED. HRRR FORECAST CAPE VALUES IN THE NEIGHBORHOOD OF 2000 ARE FORECAST TO POOL ACROSS SOUTH CENTRAL INTO SOUTHEAST NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. EXPECT THE SEVERE WEATHER POTENTIAL TO EXTEND FROM BISMARCK EAST. TO THE WEST EXPECT MORE ELEVATED THUNDERSTORMS. LATE TONIGHT AND SUNDAY...AN UPPER LEVEL LOW SWINGS INTO EASTERN SOUTH DAKOTA THEN TRACKS NORTHEAST AND SPREADS A LARGE AREA OF THE RAINSHOWERS ACROSS THE EAST HALF OF THE STATE AND ESPECIALLY THE JAMES RIVER VALLEY. ACROSS THE NORTH CENTRAL...COOLER AIR WILL BEGIN A RAIN/SNOW CHANGE OVER. AS THE SURFACE LOW WRAPS UP NORTH WINDS OF 25 TO 35 MPH WILL BE COMMON ACROSS CENTRAL NORTH DAKOTA ON SUNDAY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 340 PM CDT SAT MAY 16 2015 RAIN...SNOW AND COLD TEMPERATURES WILL HIGHLIGHT THE LONG TERM. THE STORM IMPACTING NORTH DAKOTA SATURDAY AND SUNDAY WILL CONTINUE TO INFLUENCE THE REGION THROUGH MONDAY. THE UPPER LEVEL LOW AND SURFACE LOW WILL BECOME NEARLY VERTICALLY STACKED OVER EASTERN NORTH DAKOTA SUNDAY NIGHT. THIS WILL LEAD TO ENHANCED LIFT AND PRECIPITATION ACROSS PORTIONS OF CENTRAL AND EASTERN NORTH DAKOTA. AS THE LOW PROPAGATES EASTWARD SUNDAY NIGHT INTO MONDAY...COLD AIR WILL WRAP IN FROM THE NORTH. A STEADY RAIN WILL TRANSITION TO SNOW FROM NORTHWEST TO SOUTHEAST SUNDAY NIGHT. IN ADDITION TO TRANSITIONING RAIN TO SNOW...STRONG COLD AIR ADVECTION AND A STEEP PRESSURE GRADIENT WILL PRODUCE GUSTY NORTHWEST WINDS AROUND 35 MPH. THE 12 UTC GFS/ECMWF/SREF/GEM ARE IN GOOD AGREEMENT WITH RESPECT TO PRECIPITATION AMOUNTS AND TEMPERATURES. THEREFORE...UTILIZED A BLEND OF THE OPERATIONAL MODELS. THIS GENERALLY YIELDED LIQUID PRECIPITATION AMOUNTS AROUND HALF AN INCH AND SNOW AMOUNTS AROUND 1 OR 2 INCHES SUNDAY NIGHT INTO MONDAY. WITH TEMPERATURES HOVERING NEAR FREEZING...ROAD TEMPERATURES COULD BE WARM ENOUGH TO LIMIT NEGATIVE IMPACTS TO TRAVEL. FROST AND TEMPERATURES IN THE 20S AND LOW 30S ARE LIKELY SUNDAY NIGHT AND MONDAY NIGHT. FOR NORTH DAKOTA THE REST OF THE LONG TERM APPEARS COOL AND DRY...WITH FREQUENT RAIN CHANCES ACROSS SOUTH DAKOTA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 340 PM CDT SAT MAY 16 2015 AT 230 PM CDT A WARM FRONT EXTENDED FROM A SURFACE LOW PRESSURE CENTERED OVER NORTHWEST SOUTH DAKOTA WITH AN EAST WEST WARM FRONT EXTENDING EAST ACROSS NORTH CENTRAL SOUTH DAKOTA. MOIST FLOW OVER THE FRONT WILL MAINTAIN WIDESPREAD IFR KISN- KDIK-KBIS-KMOT WITH MVFR CONDITIONS KJMS. THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE SATURDAY AFTERNOON AND EVENING EAST OF KBIS- KMOT LINE. && .HYDROLOGY... ISSUED AT 340 PM CDT SAT MAY 16 2015 FORECAST PRECIPITATION AMOUNTS THROUGH SUNDAY NIGHT RANGE BETWEEN ONE AND TWO INCHES. CONFIDENCE IS LOW REGARDING TIMING AND PLACEMENT OF RAIN SHOWERS AND THUNDERSTORMS...THUS AFFECTING EXPECTED RAINFALL AMOUNTS. FUTURE FORECASTS MAY NEED TO INCLUDE AN AREAL FLOOD WATCH...ESPECIALLY IF FORECAST CONFIDENCE INCREASES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...AJ AVIATION...WAA HYDROLOGY...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 654 PM CDT SAT MAY 16 2015 NDZ001-002-009-010-017-018-031>033-040-041-043-044-180000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 654 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TOTAL RAINFALL AROUND ONE INCH THIS WEEKEND COULD LEAD TO BRIEF FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. ACCUMULATING SNOW IS POSSIBLE ACROSS THE NORTHERN HALF OF NORTH DAKOTA. ONE OR TWO INCHES ARE POSSIBLE ON THE GRASS. HIGHER AMOUNTS ARE POSSIBLE NEAR THE TURTLE MOUNTAINS. FROST IS POSSIBLE SUNDAY NIGHT AND MONDAY NIGHT...WITH LOWS IN THE 20S AND 30S FORECAST. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR POST THEM TO OUR SOCIAL MEDIA SITES OR ONLINE REPORTING FORM AT WWW.WEATHER.GOV/BIS...CLICK ON CURRENT HAZARDS ABOVE AND TO THE LEFT OF THE MAIN PAGE MAP...THEN CLICK SUBMIT A REPORT. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-180000- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 654 PM CDT SAT MAY 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WITH HEAVY RAIN TONIGHT...SOME STORMS COULD BE SEVERE THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY RAIN THIS WEEKEND COULD LEAD TO BRIEF FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. ACCUMULATING SNOW IS POSSIBLE ACROSS THE NORTHERN HALF OF NORTH DAKOTA. ONE OR TWO INCHES ARE POSSIBLE ON THE GRASS. HIGHER AMOUNTS ARE POSSIBLE NEAR THE TURTLE MOUNTAINS. FROST IS POSSIBLE SUNDAY NIGHT AND MONDAY NIGHT...WITH LOWS IN THE 20S AND 30S FORECAST. .SPOTTER INFORMATION STATEMENT... CALL WEATHER REPORTS IN TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR POST THEM TO OUR SOCIAL MEDIA SITES OR ONLINE REPORTING FORM AT WWW.WEATHER.GOV/BIS...CLICK ON CURRENT HAZARDS ABOVE AND TO THE LEFT OF THE MAIN PAGE MAP...THEN CLICK SUBMIT A REPORT. KING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT SAT MAY 16 2015
NDZ047-048-050-162230-
MCINTOSH ND-LA MOURE ND-LOGAN ND-
505 PM CDT SAT MAY 16 2015
...SPECIAL WEATHER STATEMENT FOR WESTERN LAMOURE...EASTERN LOGAN AND
NORTHEASTERN MCINTOSH COUNTIES UNTIL 530 PM CDT...
AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES EAST OF LEHR...OR 17 MILES NORTHEAST OF ASHLEY...MOVING NORTH
AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GACKLE...FREDONIA AND ALFRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4617 9934 4663 9931 4663 9889 4628 9898
4628 9900 4615 9901
TIME...MOT...LOC 2205Z 188DEG 32KT 4623 9915
JONESSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM CDT SAT MAY 16 2015
NDZ037-047-048-162300-
STUTSMAN ND-LA MOURE ND-LOGAN ND-
536 PM CDT SAT MAY 16 2015
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN LAMOURE...NORTHEASTERN
LOGAN AND SOUTHEASTERN STUTSMAN COUNTIES UNTIL 600 PM CDT...
AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF JUD...OR 17 MILES NORTHWEST OF EDGELEY...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JUD...SYDNEY...ALFRED AND MILLARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4640 9897 4646 9916 4682 9902 4681 9881
4677 9855
TIME...MOT...LOC 2236Z 206DEG 27KT 4652 9901
JONESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN BISMARCK 46.81N 100.78W
05/16/2015 M1.55 INCH BURLEIGH ND NWS EMPLOYEE
1.33 OF THE 1.55 INCHES FELL IN THE LAST TWO HOURS AT WFO
BISMARCK. NWS EMPLOYEEE REPORTED UNDERPASSES WERE SEEING
EXCESSIVE WATER ALONG WITH WATER AT CURB HEIGHT ON SOME
STREETS.
&&
NHEINERTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SAT MAY 16 2015
NDZ037-170015-
STUTSMAN ND-
648 PM CDT SAT MAY 16 2015
...SPECIAL WEATHER STATEMENT FOR EASTERN STUTSMAN COUNTY UNTIL 715 PM
CDT...
AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JAMESTOWN...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SPIRITWOOD LAKE...BUCHANAN...SPIRITWOOD...PINGREE...
ELDRIDGE AND SYDNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4668 9871 4689 9901 4722 9898 4720 9847
4696 9846
TIME...MOT...LOC 2348Z 209DEG 19KT 4686 9875
JONESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 602 PM MDT SAT MAY 16 2015 NDZ031-170030- GOLDEN VALLEY ND- 602 PM MDT SAT MAY 16 2015 ...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL GOLDEN VALLEY COUNTY UNTIL 630 PM MDT... AT 602 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SENTINEL BUTTE...OR 10 MILES EAST OF BEACH...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SENTINEL BUTTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4708 10375 4690 10360 4678 10378 4699 10394 TIME...MOT...LOC 0002Z 323DEG 23KT 4694 10378 JONES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT SAT MAY 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HEAVY RAIN 7 N BISMARCK 46.91N 100.78W
05/16/2015 M2.98 INCH BURLEIGH ND TRAINED SPOTTER
LIGHT RAIN AT TIME OF OBSERVATION
&&
MMATHEWSThe national radar mosaic for the moment the first event began.
1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577574, 577577, 577576.